Kansas, 2014Damaging Winds in Kansas, September 20, 2014
September 20, 2014 · NWS TOP · 5 events in 3 counties and zones
On the afternoon of the 20th a cold front moved through the area causing isolated thunderstorms to develop. The dew points ahead of the front were close to 70 degrees which allowed for decent instability to fuel the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of the 20th a cold front moved through the area causing isolated thunderstorms to develop. The dew points ahead of the front were close to 70 degrees which allowed for decent instability to fuel the storms. As storms weakened severe downbursts damaged trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 20, 11:23 AM CST, 37 minutes earlier.
Area forecast discussion, Sep 20, 11:23 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1223 PM CDT Sat Sep 20 2014
...Update to aviation forecast discussion...
.SHORT TERM...(Today and Tonight)
Issued at 252 AM CDT SAT SEP 20 2014
The approaching cold front from the northwest has caused an increase
in the pressure gradient for most of overnight hours. With the
surface ridge stretched across far southwest MO there is a weaker
gradient for areas along and south of interstate 35. The dew point
depressions closer to the ridge are much lower, and any cooling
could allow for a brief period of fog between now and sunrise. Later
this morning the front should enter the northern counties although a
decent cap in place should prevent surface convection until after
18Z. Some of the models are suggesting a few showers and elevated
storms are possible during the morning hours near the NE/KS state
line. The overall forcing with this system is relatively weak so do
not expect coverage to be that widespread. By late afternoon surface
heating and dew points near 70 yield cape around 2000 to 3000 j/kg.
The deep layer shear will be 30 kts at best, which will limit the
severe potential as well as marginal mid level lapse rates. Given
the instability expect pulse type thunderstorms capable of producing
a brief period of marginal hail. Also, an isolated downburst can not
be ruled out during the collapse of a strong storm. A majority of
the models place the front near interstate 70 around 22-02Z.
Convective initiation is most likely to take place during this time
frame near and or just north of interstate 70. As the front
continues southward the chances become more focused south of
interstate 70 during the evening hours. The front should be south of
the forecast area by 06Z with only a slight chance of lingering
precip during the early morning hours in the far southern counties.
Highs today warm into the mid to upper 80s, but cool/dry air quickly
filters behind the front dropping temperatures into the low 60s and
upper 50s by Sunday morning.
.LONG TERM...(Sunday through Friday)
Issued at 252 AM CDT SAT SEP 20 2014
Sunday into Monday bring surface high pressure moving out of the
northern Plains into the Ohio valley, bringing in cooler air with
highs in the 70s and overnight lows around 50 Sunday night with
low to middle 50s on Monday night.
Next chance for rain starts to move into the western counties
early Tuesday, and spreads eastward through the day and into
Wednesday as an upper trof moves out of the northern Rockies into
the northern Plains. While both EC and GFS suggest deeper longwave
upper trof over the Pacific NW by late week, they differ on how to
handle the residual trof over the Plains states and an incoming
system over the southeast eastern seaboard moving northeast with
time. GFS lingers the Tuesday trof into the later week as a cut off
upper low over the Central Plains, while EC shears out the feature
and weakens/retrogrades with time. Pulled out precip chances for
Friday as system continues to weaken in either case. Highs Tuesday
and Wednesday expected to remain in the 70s, with a warming trend
as southerly surface flow returns over the area for the late week
and may bump highs back up near 80.
&&
.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1221 PM CDT SAT SEP 20 2014
Isolated to scattered storms are expected to develop between 20Z and
24Z moving along a frontal boundary pushing SE through the area.
Storms may produce locally heavy rain, gusty winds, and small hail.
Confidence is high on development but lower on timing of initiation and
location of formation. After sunset, any lingering storms should
weaken and dissipate before skies begin to clear and winds become
northerly.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Sanders
LONG TERM...67
AVIATION...Heller
Hazardous weather outlook, Sep 20, 3:31 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT SAT SEP 20 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-210945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
431 AM CDT SAT SEP 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW OF
THE STRONGER THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF
QUARTERS AS WELL AS DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ARE POSSIBLE IN NORTH CENTRAL KANSAS MONDAY
NIGHT...WITH CHANCES THEN SPREADING EASTWARD ACROSS THE REMAINDER
OF THE AREA BY TUESDAY NIGHT THROUGH WEDNESDAY. THUNDERSTORM
CHANCES WILL THEN LINGER ACROSS THE AREA THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 20, 10:55 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1155 AM CDT SAT SEP 20 2014
KSZ012-201730-
BROWN-
1155 AM CDT SAT SEP 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN COUNTY...
THROUGH 1230 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
DIME SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN.
THE STRONG THUNDERSTORM WILL MOVE ACROSS THE SAC AND FOX INDIAN
RESERVATION AND ACROSS RURAL AREAS OF NORTHEAST BROWN COUNTY.
&&
LAT...LON 3989 9534 3997 9554 4000 9560 4000 9534
TIME...MOT...LOC 1653Z 293DEG 22KT 4003 9550
Special weather statement, Sep 20, 11:16 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT SAT SEP 20 2014
KSZ011-201745-
NEMAHA-
1216 PM CDT SAT SEP 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA COUNTY...
THROUGH 1245 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST
AT 35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BERN
AND SENECA.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3992 9589 3979 9609 3997 9624 4000 9624
4000 9602
TIME...MOT...LOC 1716Z 317DEG 30KT 4003 9619Special weather statement, Sep 20, 11:47 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1247 PM CDT SAT SEP 20 2014
KSZ011-012-201815-
BROWN-NEMAHA-
1247 PM CDT SAT SEP 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND WEST CENTRAL BROWN
COUNTIES...
THROUGH 115 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 40
MPH ACROSS PORTIONS OF NEMAHA AND WEST CENTRAL BROWN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WOODLAWN AND FAIRVIEW.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3980 9563 3964 9588 3987 9613 3999 9597
TIME...MOT...LOC 1747Z 313DEG 34KT 3985 9595
Thunderstorm Wind, Nemaha
- When
- September 20, 12:00 PM CST to 12:05 PM CST
- Where
- Nemaha County, 0.87 mi SE of Seneca
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.820, -96.060
Reports of power lines broken and several leaning.
Thunderstorm Wind, Pottawatomie
- When
- September 20, 2:45 PM CST to 2:50 PM CST
- Where
- Pottawatomie County, Wamego Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -96.270
Power lines were down and an empty semi trailer blown over.
Thunderstorm Wind, Pottawatomie
- When
- September 20, 2:50 PM CST to 2:55 PM CST
- Where
- Pottawatomie County, 0.54 mi E of Wamego
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.200, -96.310
Tree limbs up to 8 inches in diameter down.
Thunderstorm Wind, Wabaunsee
- When
- September 20, 2:55 PM CST to 3:00 PM CST
- Where
- Wabaunsee County, 4.34 mi E of Wabaunsee
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.160, -96.250
Thunderstorm Wind, Wabaunsee
- When
- September 20, 3:21 PM CST to 3:26 PM CST
- Where
- Wabaunsee County, 1.28 mi ESE of Wabaunsee
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.140, -96.310
An old tree 12 inches in diameter was blown down. Pea sized hail as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, September 20, 2014$70,000 · 60 kt wind · 3 events
- Flash Flooding and Flood in Texas, September 20, 2014$28,000 · 10 events
- Flash Flood and Flood in Arizona, September 20 to 21, 2014$32,000 · 2 events
- Lightning Strikes in Nevada, September 20, 2014$27,000 · 2 events
- Hail and Damaging Winds in Minnesota, September 20, 20141 in hail · 19 events
- Hail and Damaging Winds in Indiana, September 20, 201470 kt wind · 19 events
- Flash Flood and Damaging Wind in California, September 20, 2014$21,000 · 3 events
- Hail and Damaging Winds in Michigan, September 20, 2014$12,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Indiana, September 20 to 21, 2014$11,000 · 69 kt wind · 10 events
- Damaging Winds in Minnesota, September 20, 201465 kt wind · 7 events
- Hail and Damaging Winds in Minnesota, September 20, 2014$3,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Dakota, September 20, 20141 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535258, 535259, 535260, 535261, 535262.